Advertisement

Diabetes Forecast

The Healthy Living Magazine

Keep Diabetes Pills Away From Kids

Glucose-lowering meds can mean disaster for little ones

By Sherrill Dunning-Riley, RN, BSN, CEN, CDE , , ,

In the middle of the night over the Christmas holiday, worried parents brought a 17-month-old child to the emergency room. They said he wasn’t acting right, his heart was beating too fast, and he wanted another bottle of milk instead of going to sleep. The child was alert and quiet, sitting in Mom’s lap. There was no fever, no vomiting, no trouble breathing, nothing that pointed to a specific problem. But his pulse was fast at 150. That wouldn’t be unusual for a toddler who was crying and upset or had a fever, but this child was quiet and had a normal temperature.

The doctor was puzzled. He ordered basic blood tests and an electrocardiogram (EKG) to check the electrical activity of the child’s heart. The EKG showed only a fast heart rate, and all the lab work was normal, except that his blood glucose level was critically low at 27 mg/dl! The child had already been drinking juice and eating crackers before we got the results, and a repeat blood glucose meter reading was 84. The doctor suspected the child must have ingested medication. The child had been with his grandmother earlier in the day. And yes, the grandma had diabetes.

 It took two calls to the grandma before she admitted that the child had gotten into her pill case. She was afraid that her son-in-law would be angry and not let her babysit anymore. Grandma had found the child at 3 p.m. the previous day with her open pill case in his hand and pill fragments in his mouth. She had rinsed his mouth as best she could, satisfied that “he didn’t get much.” As suspected, glipizide, a sulfonylurea that lowers blood glucose, was one of the medications in the case. The child’s fast heart rate stemmed from the body’s secretion of adrenalin in response to the low blood sugar. He needed food!

Sulfonylureas are powerful medications that cause the pancreas to secrete more insulin. They are often prescribed in type 2 diabetes. When taken by a person without diabetes, critically low blood sugar can result. This medication is long-acting, which is beneficial when used in the right patients, but not good for this toddler. The child was admitted to the pediatric unit and had his finger-stick blood sugars repeated several more times before being discharged, 24 hours after he had chewed on the pill.

Entering the phrase “one pill can kill” into any Internet search engine will bring up a list of medications that can be fatal to babies, toddlers, and young children. Oral hypoglycemic agents are on that list. Most parents know to keep medications, cleaning agents, and other hazards out of children’s reach and have childproofed their homes. Children are much more likely to find unsecured medications at grandparents’ homes or in the purses or luggage of visitors.

When making holiday plans to travel or to host family, remember to keep all medications out of the reach of curious children. Even one pill can be disastrous.

Sherrill Dunning-Riley, RN, BSN, CEN, CDE, is the mother of two daughters with type 1 diabetes. Her daughters are both on pumps and are now mothers themselves.

 
Advertisement

Get Free Health Tips

Register for free recipes, news you can use, and simple health tips – delivered right to your inbox.

Get to Know

Red Striders Walk With Pride

Meet Rhiana Wynn, age 8, of Saugus, Calif. She's participating in this year's Step Out: Walk to Stop Diabetes®, as a Red Strider. Red Striders are people with diabetes who participate in the event. Rhiana steps out to encourage other people with diabetes and to meet other kids like her. Learn more about why other Red Striders step out. Read more >